Acyclovir side effect?

Patient

Q: Hello,
I went to get tested for STDs this past wednesday because I had a small tiny red dot on my penis which hurt mildly and the area around it was very sensitive. The doctor tested me for std's and herpes and prescribed me with acyclovir in case it was herpes. Results for std's was negative, but she hasnt gotten the results for herpes yet. Meanwhile, Ive been taking the medicine 3 times a day as the doctors indicated, but I have noticed I am urinating a lot more frequently since I started using the medication. Im going to urinate about 9 times a day and the stream is really poor. Is this a side effect of the medication? Should i stop taking the medication since the dot on my penis is almost completely gone. I havent had any type of discharge or any type of pain. I just feel like my penis is hot but it doesnt burn. it is just hot.

Symptoms:  frequent urination
Doctor

A:   Thank you for your question. Frequent urination is not one of the documented side effects of using acyclovir, however it is possible that your symptoms are being caused by this medication. We recommend that notify your doctor about these symptoms after which you may stop using it if instructed to do so. Should you develop symptoms of nausea, abdominal pain, headache, shortness of breath, and dizziness, please stop this medication immediately and go to your nearest emergency room as you may be having an allergic reaction to acyclovir.

AskTheDoctor.com wishes you a speedy recovery.

Related Q&A

Q: I had unprotected oral and protected vaginal sex with a sex worker. I had unprotected vaginal sex with my wife ( who...

Q: Hi, I have a friend who is claiming that she received a series of infections after we (accidentally) had unprotected ...

Q: I have blisters on the shaft of my penis? I have had a sti check after the last time I had sex and I had chalmidea bu...

Q: Was having testicul pain and frequent urination, went to urgent care the took a "clean catch" urine sample...

Q: The guy I started dating had hpv genital warts in 2011 and had them burnt off my a doctor. He hasn't seen any warts ...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews